Indiana, 2013Damaging Winds in Indiana, October 5, 2013
October 5, 2013 · NWS IND · 4 events in 3 counties and zones
A line of scattered thunderstorms pushed into central Indiana from the west during the afternoon hours of October the 5th. These storms developed ahead of a frontal boundary that was approaching the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of scattered thunderstorms pushed into central Indiana from the west during the afternoon hours of October the 5th. These storms developed ahead of a frontal boundary that was approaching the region. A few sporadic reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 5, 1:03 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 5, 1:03 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EDT SAT OCT 5 2013
.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 135 PM EDT SAT OCT 5 2013
AN ACTIVE WEATHER PATTERN WILL BE IN PLACE FOR THE NEXT FEW DAYS
AS A STRONG UPPER LOW PRESSURE SYSTEM MAKES ITS WAY FROM THE
NORTHERN PLAINS TOWARD THE OHIO VALLEY. SHOWERS AND ISOLATED
THUNDERSTORMS ALONG WITH BRIEF HEAVY RAINS WILL BE POSSIBLE
TONIGHT AS A STRONG COLD FRONT PUSHES TOWARD CENTRAL INDIANA.
THE UPPER LOW IS EXPECTED TO SLOWLY PUSH ACROSS INDIANA SUNDAY
NIGHT AND MONDAY...BRINGING MORE CHANCES FOR SHOWERS ALONG WITH
LIGHTER PRECIPITATION. COOLER HIGH PRESSURE IS THEN EXPECTED TO
BUILD ACROSS THE OHIO VALLEY FOR TUESDAY AND MUCH OF THE NEXT WORK
WEEK BRINGING DRY WEATHER AND SEASONABLE FALL TEMPERATURES.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 135 PM EDT SAT OCT 5 2013
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS DEEP LOW PRESSURE OVER
EASTERN SOUTH DAKOTA. A COLD FRONT WAS FOUND STRETCHING FROM
EASTERN IOWA....SOUTH TO EASTERN MISSOURI AND CENTRAL ARKANSAS.
STRONG HIGH PRESSURE WAS FOUND OVER THE VIRGINIA/S. CENTRAL
INDIANA...CAUGHT BETWEEN THESE TWO SYSTEMS REMAINS IN A WARM AND
HUMID AIR MASS WITH LIGHT SOUTHERLY WINDS. DEW POINT TEMPS
REMAINED IN THE VERY MOIST MIDDLE AND UPPER 60S. WATER VAPOR
IMAGERY SHOWS A DEEP UPPER LOW OVER THE NORTHERN PLAINS AND A
PLUME OF DEEP MOISTURE AHEAD OF THE LOW OVER THE UPPER MISSISSIPPI
VALLEY...GREAT LAKES AND OHIO VALLEY. RADAR SHOWS SHRA AND TSRA
ACTIVITY INCREASING AHEAD OF THE COLD FRONT OVER ILLINOIS AND
INDIANA.
PRETTY MUCH A STRAIGHT FORWARD...SLAM DUNK FORECAST FOR TONIGHT.
IT/S GONNA RAIN!
BOTH THE GFS AND NAM PROJECT THE STRONG COLD FRONT TO PUSH ACROSS
CENTRAL INDIANA TONIGHT. FORECAST SOUNDINGS SHOW DEEP SATURATION
BY 12Z. TIME HEIGHT SECTIONS ALSO REVEAL DEEP SATURATION AND STRONG
LIFT...PARTICULARLY WITH THE FRONTAL PASSAGE. EVEN THE RAW NAM
NUMERICAL GUIDANCE REVEALS VERY STRONG VV OF 27.9 UBAR. PLENTY OF
MOISTURE IS AVAILABLE TO GO WITH ALL OF THIS LIFT. SURFACE
DEW POINTS ARE UNSEASONABLY MOIST. 310K ISENTROPIC SURFACE SHOW
SPECIFIC HUMIDITIES OVER 6 G/KG...AGAIN QUITE MOIST. FORECAST
SOUNDINGS SHOW PWATS NEAR 1.80 INCHES. GIVEN THE MOISTURE AND
FORCING...BRIEF HEAVY RAINS WILL BE POSSIBLE. 3HOURLY FLASH FLOOD
GUIDANCE LEVELS ARE NEAR 3 INCHES...THUS WIDESPREAD FLASH FLOODING
DOES NOT SEEM LIKELY...HOWEVER ISOLATED BRIEF FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN MAY FALL.
THUS 100 POPS TONIGHT ALONG WITH A BLEND ON LOW TEMPS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 135 PM EDT SAT OCT 5 2013
MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE POPS.
BEST FORCING WILL BE SHUTDOWN IN THE WAKE OF THE COLD FRONT. THIS
WILL BRING THE CHANCES FOR HEAVY RAINS TO AN END ON SUNDAY
MORNING. TIME HEIGHT SECTIONS CONTINUE TO SHOW GOOD LOWER LEVEL
MOISTURE BUT WITH MINIMAL LIFT AS SUBSIDENCE IN THE MIDDLE AND
UPPER LEVEL WILL BUILD IN THE WAKE OF THE FRONT. FORECAST
SOUNDINGS CONTINUE TO BE RELATIVELY SATURATED GIVEN THE APPROACH
OF THE STRONG...DEEP UPPER LOW. THUS WILL KEEP SOME CHANCES FOR
RAIN DURING THE MORNING...PARTICULARLY IN THE EAST AS THE COLD
FRONT DEPARTS...AND CONTINUE SOME LOW CHC POPS ACROSS THE FORECAST
AREA IN THE AFTERNOON DUE TO THE LINGERING LOWER LEVEL MOISTURE.
HOWEVER WITH A LACK OF STRONG FORCING...ANY HEAVY RAIN THREAT WILL
BE SHUTDOWN. AS FOR TEMPS...ABUNDANT CLOUD COVER AND STRONG COLD
AIR ADVECTION WILL EFFECTIVELY SHUTDOWN HEATING. WILL TREND HIGHS
COOLER THAN MAVMOS.
UPPER LOW...LOOK OUT BELOW. SUNDAY NIGHT AND MONDAY...THE GFS
DEPICTS THE DEEP UPPER LOW SLOWLY PUSHING ACROSS INDIANA. AGAIN
THIS WILL RESULT IN PLENTY OF LOWER LEVEL MOISTURE. TIME HEIGHTS
AND FORECAST SOUNDINGS REVEALING WEAK VV. FORECAST SOUNDINGS
INDICATES SHALLOW CONVECTION POSSIBLE WITH CONVECTIVE TEMPERATURES
IN THE MIDDLE 50S. HOWEVER A MID LEVEL INVERSION WILL SHUTDOWN ANY
DEEP CONVECTION. THUS WILL TREND TOWARD LOW CHANCE POPS ON SUNDAY
NIGHT AND MONDAY. STRONG COLD AIR ADVECTION IS EXPECTED TO
CONTINUE THROUGH MONDAY AS 850MB TEMPS FALL TO 0-2C. THUS WILL
TREND HIGHS COOLER THAN MAVMOS AND LOWS WARMER GIVEN THE ABUNDANT
CLOUDS.
BY MONDAY NIGHT AND TUESDAY...THE GFS DEPICTS STRONG RIDGING OVER
THE CENTRAL PLAINS STATES BUILDING ACROSS THE OHIO VALLEY. STRONG
SUBSIDENCE AND THE DEPARTURE OF THE UPPER LOW WILL EFFECTIVELY
SHUTDOWN ANY PRECIPITATION CHANCES. FORECAST SOUNDINGS SHOW RAPID
DRYING BEGINNING ON MONDAY NIGHT THROUGH TUESDAY. BY TUESDAY
AFTERNOON CONVECTIVE TEMPERATURES WILL REACH UNATTAINABLE LEVELS
NEAR 100F...LEADING TO MOSTLY SUNNY SKIES AND DRY CONDITIONS. WILL
STICK CLOSE ON MAVMOS TEMPS FOR MONDAY NIGHT LOWS AND TUESDAY
HIGHS...HOWEVER RECENT RAINS...CLEAR SKIES AND LIGHT WINDS MAY
LEAD TO IDEAL RADIATIONAL FOG CONDITIONS FOR EARLY TUESDAY MORNING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 203 PM EDT SAT OCT 5 2013
BROAD UPPER LEVEL AND SURFACE HIGH PRESSURE WILL BE IN CONTROL
ACROSS THE AREA...AND MUCH OF THE EASTERN HALF OF THE COUNTRY DURING
THE LONG TERM PERIOD...WHICH WILL SURELY SHUT DOWN ANY UNSETTLED
WEATHER ACROSS THE AREA AND PROVIDE A MUCH MORE PLEASANT AND
SEASONABLE WEEK FOR CENTRAL INDIANA NEXT WEEK. MOSTLY CLEAR SKIES
THROUGHOUT THE PERIOD AND COOLER DRIER CONDITIONS CAN BE EXPECTED.
INITIALIZATION HANDLED EVERYTHING FAIRLY WELL AND REQUIRED FEW
TWEAKS. NEXT SYSTEM MAY WIND UP ACROSS THE CENTER PART OF THE NATION
LATE NEXT WEEK...BUT IS UNLIKELY TO IMPACT THE AREA BEFORE THE END
OF THE FORECAST PERIOD.
&&
.AVIATION /DISCUSSION FOR THE 05/18Z TAFS/...
ISSUED AT 105 PM EDT SAT OCT 5 2013
RESTRICTIONS LIKELY TO OCCUR THROUGH MUCH OF THIS TAF PERIOD.
WARM AND MODERATELY UNSTABLE AIR MASS IN PLACE IN A BROAD SWATH
ACROSS THE SITES AHEAD OF A COLD FRONT SLOWLY MAKING PROGRESS
EASTWARD...NOW NEAR THE MISSISSIPPI RIVER. AHEAD OF THE
BOUNDARY...SCATTERED THUNDERSTORMS HAVE FORMED...AND THIS WILL
LIKELY BE THE CASE THROUGH THE AFTERNOON AND INTO TONIGHT. MODELS
INDICATE THE LIKELIHOOD OF A SOMEWHAT MORE ORGANIZED BAND OF STORMS
SLOWLY CROSSING THE AREA AHEAD OF THE FRONT TONIGHT...AND WILL HIT
THIS TIME PERIOD...ROUGHLY 05-07Z TO 14-16Z. UNTIL THEN...SCATTERED
STORMS WITH OCCASIONAL RAPIDLY FLUCTUATING RESTRICTIONS ARE
LIKELY...WITH PREVAILING MVFR APPEARING TO BE THE BEST BET OUTSIDE
OF STORMS AS WIDESPREAD MVFR CEILINGS ARE PRESENT UPSTREAM.
CONFIDENCE IS NOT GREAT IN EXACT DETAILS OWING TO THE POTENTIAL FOR
FLUCTUATING CONDITIONS...BUT HAVE ATTEMPTED TO ESTABLISH GENERAL
TRENDS AS BEST AS POSSIBLE IN THE TAF FORMAT.
WINDS WILL BE OUT OF THE SOUTH TO SOUTH SOUTHWEST UNTIL FRONTAL
PASSAGE...AND COULD GUST TO NEAR 20KT IN STORMS AT TIMES.
FRONTAL PASSAGE TOMORROW MORNING WILL SHUT DOWN ANY REMAINING
THUNDERSTORM ACTIVITY...WITH ONLY SOME POST FRONTAL SHOWERS AND MVFR
CEILINGS POSSIBLE THROUGH THE END OF THE PERIOD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....NIELD
AVIATION...NIELD
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Oct 5, 1:49 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
249 PM EDT SAT OCT 5 2013
INZ042-072-061900-
RANDOLPH-JENNINGS-
249 PM EDT SAT OCT 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
HAZARDS: HEAVY RAIN AND LIGHTNING.
TIMING: THROUGH DAYBREAK SUNDAY MORNING.
DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE AREA
TODAY BRINGING A COLD FRONT INTO CENTRAL INDIANA TONIGHT.
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ON SUNDAY. THE MANI THREAT
FROM ANY THUNDERSTORM WILL BE LIGHTNING.
DISCUSSION: A COLD FRONT MOVING SLOWLY THROUGH CENTRAL INDIANA IN
CONJUNCTION WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP
CHANCES FOR STORMS IN THE FORECAST UNTIL IT PASSES SUNDAY
AFTERNOON. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>041-043>049-051>057-060>065-067>071-061900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-
249 PM EDT SAT OCT 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT.
HAZARDS: DAMAGING WINDS...HEAVY RAIN...LIGHTNING...LARGE
HAIL...ISOLATED TORNADOES.
TIMING: BEST CHANCES FOR SEVERE WILL BE THIS EVENING AND TONIGHT.
DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE AREA
TODAY BRINGING A COLD FRONT INTO CENTRAL INDIANA TONIGHT. A
STRENGTHENING LOW LEVEL JET AND APPROACHING UPPER JET WILL
INCREASE WIND SHEAR WHICH WILL INCREASE CHANCES FOR ORGANIZED
STORM DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ON SUNDAY. THE MANI THREAT
FROM ANY THUNDERSTORM WILL BE LIGHTNING.
DISCUSSION: A COLD FRONT MOVING SLOWLY THROUGH CENTRAL INDIANA IN
CONJUNCTION WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP
CHANCES FOR STORMS IN THE FORECAST UNTIL IT PASSES SUNDAY
AFTERNOON. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
In the hours before
Special weather statement, Oct 5, 2:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 PM EDT SAT OCT 5 2013
INZ028-052015-
WARREN-
326 PM EDT SAT OCT 5 2013
...STRONG THUNDERSTORM ADVISORY FOR WARREN COUNTY UNTIL 415 PM EDT...
AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ROSSVILLE...OR 14 MILES
NORTHEAST OF DANVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TAB...
WEST LEBANON...
RAINSVILLE...
PINE VILLAGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4045 8754 4048 8752 4048 8711 4037 8710
4019 8753
TIME...MOT...LOC 1926Z 253DEG 30KT 4033 8750
PUMAThunderstorm Wind, Warren
- When
- October 5, 2:40 PM EST
- Where
- Warren County, 2.07 mi N of West Lebanon
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.300, -87.380
One utility pole was snapped at the base, a couple trees were damaged, and a corn field was damaged due to damaging thunderstorm wind gusts. This report was received via Twitter.
Thunderstorm Wind, Knox
- When
- October 5, 4:35 PM EST
- Where
- Knox County, 3.03 mi WNW of Johnstown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.790, -87.370
Some utility lines were downed on East Clark Road outside Bruceville due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Owen
- When
- October 5, 4:40 PM EST
- Where
- Owen County, 0.69 mi S of Atkinsonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 39.370, -86.880
A roof was partially blown off a barn due to damaging thunderstorm wind gusts. A few trees were down as well.
Thunderstorm Wind, Knox
- When
- October 5, 4:41 PM EST
- Where
- Knox County, 0.88 mi SW of Freelandville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -87.310
A tree was downed in this location due to damaging thunderstorm wind gusts. This tree took down power lines in front of a nursing home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, October 5 to 14, 2013$139,000 · 52 kt wind · 11 events
- Tornado and Flash Flooding in Wisconsin, October 5, 2013$69,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Kentucky, October 5 to 6, 2013$15,000 · 52 kt wind · 9 events
- Hail and Damaging Wind in Illinois, October 5 to 6, 201356 kt wind · 7 events
- Flash Flood and Flood in Illinois, October 5, 20131 in hail · 5 events
- Damaging Wind and Heavy Rain in Indiana, October 5 to 6, 2013$2,000 · 52 kt wind · 4 events
- Frost and Freeze in Utah, October 5, 20132 events
- Frost and Freeze in Oregon, October 5, 20132 events
- Avalanche in California, October 5, 20132 events
- Heavy Rain in Missouri, October 5, 20132 events
- Tornado and Damaging Wind in Tennessee, October 5, 2013EF0 · 2 events
- Coastal Flood in Texas, October 5, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480976, 480978, 480981, 480971.